Virginia, 2007

Dense Fog in Virginia, December 13 to 14, 2007

December 13 to 14, 2007 · NWS LWX · 9 events in 9 counties and zones

Areas of dense fog developed during the late evening hours of December 13th and continued through late morning on December 14th across portions of northern and central Virginia, including the northern and eastern Washington DC suburbs. Visibilities were often reduced to one quarter mile or less.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Areas of dense fog developed during the late evening hours of December 13th and continued through late morning on December 14th across portions of northern and central Virginia, including the northern and eastern Washington DC suburbs. Visibilities were often reduced to one quarter mile or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 13, 7:42 PM EST, 18 minutes earlier.

Area forecast discussion, Dec 13, 7:42 PM EST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
742 PM EST THU DEC 13 2007

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST OF THE REGION OVERNIGHT. HIGH PRESSURE
WILL BRIEFLY BUILD ACROSS THE REGION FRIDAY AND FRIDAY NIGHT. A
SIGNIFICANT WINTER STORM MAY AFFECT THE REGION THIS
WEEKEND...PROVIDING A WINTRY MIX OF PRECIPITATION. GUSTY WINDS ARE
EXPECTED AS THE STORM DEPARTS SUNDAY...THEN HIGH PRESSURE IS
FORECAST TO REBUILD EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
...FOG DEVELOPING...

WATER VAPOR LOOP SHOWS THE SOUTHERN STREAM WAVE MOVING OVERHEAD AS
THE NORTHERN STREAM WAVE MOVES ACROSS THE UPPER GREAT LAKES. THE
REMNANTS OF OLGA IS MOVING WEST OF CUBA AS AN UPPER LOW DIGS INTO
BAJA CALIFORNIA. ACARS 400-250MB WIND OBSERVATIONS SHOW A 140-180KT
WESTERLY JET OVER NEW ENGLAND...AT THE CONFLUENCE OF THE SOUTHERN
AND NORTHERN STREAMS. 20Z SURFACE ANALYSIS PLACED A 1013MB CYCLONE
ALONG THE DELMARVA WITH A COLD FRONT STRETCHED SOUTHWEST INTO THE
WESTERN GULF. A BACKDOOR COLD FRONT HAS STALLED OVER SOUTHERN NEW
YORK NORTHWEST TO A 990MB CYCLONE NORTH OF LAKE SUPERIOR.

DOWNSLOPE FLOW WILL CLEAR STRATUS EAST OF THE MOUNTAINS DURING THE
LATE EVENING. BELIEVE A FOG EVENT WILL SET UP LATE THIS EVENING AS
FLOW IS WEAK AND MOIST AT THE SURFACE AS THE LOW DEPARTS THE
DELMARVA. MODELS DO POOR IN THESE SITUATIONS...HOWEVER MAV MOS HAS
BEEN TRENDING THIS DIRECTION...AND 4KM LWX WRF-NMM (GFS BOUNDARY
CONDITIONS) ALSO HAS A GOOD HANDLE.

HAVE UPDATED THE FORECAST EARLY TO ADD MENTION OF FOG. A DENSE FOG
ADVISORY MAY BECOME NECESSARY LATE THIS EVENING. BEST GUIDANCE I
HAVE TO FIT CONCEPTUAL MODEL IS THE 4KM LWX WRF-NMM...WHICH DEVELOPS
DENSE FOG NEAR MRB AND FAR WESTERN DC SUBURBS EARLY EVENING (APPEARS
TO BE OCCURRING WITH OBSERVATIONS)...THEN TO THE SOUTHEAST SOUTH OF
BALTIMORE...ACROSS DC METRO...AND LOWER SOUTHERN MARYLAND OVERNIGHT.
THE BACK EDGE SHOULD ERODE AS DRIER AIR MIXES IN DUE TO STRENGTHENING
DOWNSLOPE FLOW.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
SFC HIPRES BUILDS TMRW UNDER ZNL MID-UPR LVL FLOW. NWLY SFC WNDS
SHUD CONT TO SCOUR OUT CLDS...FOR A PRETTY NICE DAY. MOSGUIDE COOLER
THAN MAV/MET...AND SEEMS LIKE A GOOD FIT FOR PTTN.

THE WEEKEND STORM SYSTEM IS COMPLEX...ESPECIALLY W/ SINGLE MODEL
RUNS TAKING VARIOUS POSITIONS OF THE EAST COAST LOWS IN DIFFERENT
DIRECTIONS OFF THE COAST. MORNING RUNS BEGAN TO CONVERGE ON A TRACK
OVER DELMARVA STRAIGHT OVER NYC. LATER RUNS AND ENSEMBLE MEANS
LATELY ARE PULLING THE LOW FURTHER OFF THE COAST. NORMALLY A MORE
OFFSHORE TRACK WOULD BE GOOD FOR SNOW BANDS ACROSS THE PIEDMONT OF
THE EASTERN SEABOARD FROM THE MID ATLANTIC AND UP THE COAST. THIS
SITUATION HAS MORE CHARACTERISTICS OF WIDESPREAD MIXED PRECIP
ACROSS THIS SAME AREA...ESPECIALLY AT THE ONSET AND INTO THE
NIGHTTIME HOURS ON SATURDAY. ENSEMBLE MEMBERS ALSO LEANING AGAINST
A SFC LOW DRIVING INTO THE TN/OH RIVER VALLEYS...KEEPING W/ A
DEEPENING LOW SLIDING OFF THE COAST NEAR THE TIDEWATER REGION BY
SUNDAY MORNING.

MORE CONFIDENCE FOR ALL SNOW AREAS FOR NOW ARE BACKED UP ACROSS
THE CENTRAL APPALACHIANS AND WEST OF I-81. THE I-95 CORRIDOR...W/
VARIOUS CONTRIBUTIONS OF A WEAK 700-850MB LAYER WAA SLIDING IN
AHEAD OF THE SYSTEM. A STRONG SFC HIGH WILL MOVE ACROSS SRN QUEBEC
AND INTO MAINE DURING THE DAY ON SAT. THOU RESIDENCE TIME ACROSS
THE NECESSARY AREA FOR A STRONG CAD SETUP NOT LIKELY. WILL HAVE TO
WATCH FOR BETTER MODEL CONVERGENCE AND BETTER RUN/CONSISTENCY W/
THE ENSEMBLE MEANS FOR A BETTER TRACK OF THIS SYSTEM. A WINTER WX
WATCH NOT ANTICIPATED AT THIS TIME...W/ THE LINGERING UNCERTAINTY
IN THIS COMPLEX FORECAST.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A STRONG WEST-NORTHWEST FLOW BEHIND THIS STORM SYSTEM WILL
CONTINUE FOR SUNDAY NIGHT INTO MONDAY. THERE SHOULD BE ENOUGH LOW-
LEVEL MOISTURE OFF THE GREAT LAKES FOR SCATTERED SNOW SHOWERS
ACROSS THE POTOMAC HIGHLANDS SUNDAY NIGHT AND POSSIBLY INTO
MONDAY. HIGH PRESSURE WILL BUILD OVER THE MID-ATLANTIC FOR MONDAY
NIGHT THROUGH TUESDAY BRINGING DRY AND SEASONABLE CONDITIONS. A
WEAK CLIPPER SYSTEM WILL PASS THROUGH TUESDAY NIGHT INTO EARLY
WEDNESDAY BUT IT SHOULD BE TOO FAR NORTH FOR ANY CHANCE OF
PRECIPITATION. HIGH PRESSURE WILL BRING MORE DRY AND SEASONABLE
CONDITIONS THROUGH THURSDAY.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
BELIEVE A FOG EVENT WILL SET UP LATE THIS EVENING AS FLOW IS WEAK
AND MOIST AT THE SURFACE AS THE LOW DEPARTS THE DELMARVA. DRIER AIR
WILL WORK IN FROM THE NORTHWEST...IMPROVING VISIBILITIES LATE
TONIGHT. MODELS DO POOR IN THESE SITUATIONS...HOWEVER MAV MOS HAS
BEEN TRENDING THIS DIRECTION...AND 4KM LWX WRF-NMM (GFS BOUNDARY
CONDITIONS) ALSO HAS A GOOD HANDLE.

NEXT SIG STORM WILL SPREAD WINTER PRECIP AFTER 21Z SAT AND
CONTINUE THROUGH 18Z SUN. AT THIS TIME LOOKING MORE LIKE FZRA/PL
WITH POTENTIAL CHANGEOVER TO RAIN AT ERN MOST TAF SITES. POTENTIAL
EXISTS FOR MAJOR ICE STORM AT KMRB. POTENTIAL FOR HIGH WINDS
(GUSTS GREATER THAN 45 KTS) SUN AFTERNOON AS LOW PRES EXITS THE
REGION. THINGS IMPROVE ON MON.

&&

.MARINE...
BOTH THE 12/18Z RUNS OF 4KM LWX WRF-ARW AND NMM INDICATE WINDS OVER
THE WATERS WILL BECOME NORTHWEST 10-15 KNOTS OVERNIGHT AS COLD
ADVECTION BEGINS.

WINTRY SYSTEM EXPECTED FROM SAT AFTN INTO SUN AFTN. A MIX OF
WINTRY PRECIP EXPECTED OVERNIGHT...W/ MAINLY RAIN EXPECTED ACROSS
AND NEAR THE BAY. GUSTY WINDS BEHIND THE SYSTEM ON
SUNDAY...POSSIBLY GALE FORCE FOR A SHORT PERIOD ON SUN AFTN. SCA
COND/S POSSIBLE FROM SAT AFTN THRU MONDAY AFTN.

SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY SUNDAY NIGHT INTO MONDAY
BEHIND THE STRONG STORM SYSTEM OVER NEW ENGLAND. HIGH PRESSURE WILL
BRING TRANQUIL CONDITIONS FOR MONDAY NIGHT THROUGH THURSDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...HTS
NEAR TERM...ROGOWSKI
SHORT TERM...GMS/HTS
LONG TERM...BJL
AVIATION...ROGOWSKI/ROSA
MARINE...ROGOWSKI/BJL
Hazardous weather outlook, Dec 13, 3:36 PM EST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EST THU DEC 13 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
336 PM EST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SIGNIFICANT WINTER STORM WILL IMPACT THE REGION BEGINNING
SATURDAY AND CONTINUING THROUGH SUNDAY. THE EXACT TIMING...TRACK
AND STRENGTH DETAILS ASSOCIATED WITH THIS STORM REMAIN UNCERTAIN
AT THIS TIME...HOWEVER IT IS LIKELY THAT AT LEAST A PORTION OF
THE REGION WILL EXPERIENCE SIGNIFICANT WINTRY PRECIPITATION.
CLIMATOLOGICALLY FAVORED LOCATIONS FOR WINTRY PRECIPITATION ARE
AREAS WEST OF INTERSTATE 81...WITH A VERY TIGHT GRADIENT OF A
WINTRY MIX OF PRECIPITATION ALONG THE I-95 CORRIDOR ASSOCIATED
WITH THE COASTAL FRONT...AND RAIN CLOSER TO SOUTHERN MARYLAND AND
KING GEORGE COUNTY VIRGINIA. CONFIDENCE ON WHERE THE COASTAL FRONT
SETS UP WILL LIKELY NOT BE HIGHER UNTIL FRIDAY...BUT ALL INTERESTS
IN THE REGION SHOULD BE ON ALERT FOR FUTURE UPDATES ON THIS
WEEKEND WINTER STORM.

GUSTY NORTHWEST WINDS BEHIND THIS WINTER STORM MAY REQUIRE GALE
WARNINGS ACROSS THE MARINE WATERS LATE SATURDAY NIGHT THROUGH
SUNDAY NIGHT AND GUSTS TO 40 MPH WILL BE POSSIBLE OVER THE LAND
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 dense fog. Local standard time, as filed.

Dense Fog, Culpeper

When
December 13, 8:00 PM EST to December 14, 11:00 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Dense Fog, Frederick

When
December 13, 8:00 PM EST to December 14, 11:00 AM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Dense Fog, Prince William

When
December 13, 8:00 PM EST to December 14, 11:00 AM EST
Where
Prince William forecast zone
Reported by
Other Federal Agency

Dense Fog, Spotsylvania

When
December 13, 8:00 PM EST to December 14, 11:00 AM EST
Where
Spotsylvania forecast zone
Reported by
ASOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Dense Fog, Stafford

When
December 13, 8:00 PM EST to December 14, 11:00 AM EST
Where
Stafford forecast zone
Reported by
ASOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Dense Fog, Orange

When
December 13, 9:00 PM EST to December 14, 11:00 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Dense Fog, Fairfax

When
December 13, 10:00 PM EST to December 14, 11:00 AM EST
Where
Fairfax forecast zone
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Dense Fog, Loudoun

When
December 13, 10:00 PM EST to December 14, 11:00 AM EST
Where
Loudoun forecast zone
Reported by
ASOS

Dense Fog, Fauquier

When
December 14, 12:00 AM EST to 11:00 AM EST
Where
Fauquier forecast zone
Reported by
Mesonet

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68274, 68277, 68279, 68281, 68282, 68280, 68275, 68278, 68276.